How Laypeople Tweak Their Tapers to Optimize Chances of a Smooth, Successful Psychiatric Drug Withdrawal Journey
The most important element of a careful, responsible taper experience: Listen to the body
As outlined in "Psychiatric Drug Taper Rates: A Review and Discussion", the lay withdrawal community has found that, for most people most of the time, a monthly cut of 5 to 10% of the previous month’s dose seems to allow for a smooth-enough taper that they can continue to participate meaningfully in their lives while withdrawing. Of course, everyone’s experience is unique and subject to many variables, and it cannot be known in advance what one’s own taper journey will look like. However, many of us who've been through it feel certain about one thing:
The most important element of a careful, responsible taper experience ultimately seems to be less about the specific percentage rate than about adjusting the rate in response to what is happening in the body, so that the experience feels personally tolerable and mentally, emotionally, and physically sustainable.
It’s about always looking to remain inside one’s own taper-rate “sweet spot” in which withdrawal symptoms feel manageable, negligible or, for some people, even altogether absent.
How does a person know if they're tapering too quickly, or able to go faster?
After tapering for a while, people often become more familiar and comfortable with their bodies’ messages and with what it feels like to feel “stable” versus “destabilized”. (To learn more about central nervous system stability and instability, refer to "The Risks of Central Nervous System Destabilization Before and During Withdrawal".) As people build this confidence and connection with their bodies, when things are going smoothly they may feel empowered to make tiny, gradual tweaks that push their monthly taper rate slightly faster. Generally speaking, what many have found to be essential to a manageable, successful taper is making any increases in rate very slowly and thoughtfully, paying close attention to what happens each step of the way, and recognizing that when new symptoms emerge it’s likely that one’s taper rate has crossed the threshold beyond which the central nervous system can remain stabilized and comfortably handle changes.
Defensive strategies to help stay in one's own personal taper "sweet spot"
After years of trial and error, some basic “defensive strategies” have developed in the layperson withdrawal community for preventing problems, resolving symptoms once they’ve emerged, and helping bring the central nervous system and body back to better stability. Here are some of the most common strategies:
The first line of defense: Start low, go slow
Laypeople often encourage withdrawal “newcomers” to start out at the slowest end of the 5-10% range, or possibly even slower than that, for at least the first couple of months. The thinking goes that this can allow people who might be feeling eager to taper “quickly” to first become familiar with how their bodies respond to cuts before they then carefully work their way up to their own “sweet spot”.
The second line of defense: Holding a dose
Many people in the layperson withdrawal community have found that, when new, troublesome symptoms appear, holding a dose steady without making further reductions until those symptoms resolve themselves can help the central nervous system to settle back down. This can then help return the withdrawal experience to a more manageable place. Conversely, people who have ignored and simply “pushed through” early warning signs often report later that it felt like they’d put themselves on a “withdrawal rollercoaster”. This "rollercoaster" then led to things eventually becoming so destabilized that they had to fully stop tapering, increase their dose again, or even be admitted to a hospital (whether voluntarily or involuntarily) and started on new drugs. The length of this kind of “defensive hold” may be a matter of days, weeks, or sometimes months—everyone is different. But many find that diligently sticking to this practice helps their taper journey move along much more efficiently over the long haul.
The third line of defense: Slowing a monthly taper rate
If holding doesn’t seem to help in resolving troublesome withdrawal symptoms, slowing a monthly taper rate is often considered by laypeople to be the next best measure to try. The most commonly reported reasons for slowing down a taper rate include:
- It is becoming necessary to hold doses more often or for longer periods
- Withdrawal symptoms are continuing to become worse
- Withdrawal symptoms emerge almost right away when resuming cuts after a holding period
Sometimes, one attempt at slowing a taper rate does the trick, but other times, people find they have to keep slowing their taper rate progressively more in order to get themselves out of especially problematic withdrawal symptoms. It’s commonly said in the lay withdrawal community that the taper speed a person’s body can withstand is very individual—what’s important is not the actual percentage rate itself, but rather finding a speed that’s personally tolerable and sustainable mentally, emotionally, and physically.
The ongoing, preemptive line of defense: Giving the central nervous system regular “breaks”
Some in the lay withdrawal community have come to believe so deeply in the importance of giving the central nervous system “breaks” through the course of a taper that they choose to implement periodic, long holds at certain dose levels even when they’re feeling relatively stable and free of any withdrawal symptoms. This, they feel, gives their body regular periods of healing downtime, and makes them more resilient moving ahead. In addition, many people choose to hold their dose level for a time in order to accommodate certain life events, for example when traveling or coping with a health issue.
The “watching the flanks” line of defense: Remembering it’s not only about the drugs
Sometimes when confronting significant problems during their taper, people realize that the changes needed are not in their taper itself, but in their lifestyle and daily routines, and so they focus on changing those instead. For example, an uptick in problematic symptoms may actually be related to eating poorly for an extended period, or other life or work stressors.
The last defense needed: Making the ending smooth
When following a taper rate of 5-10% that involves recalculating based on each previous month’s dose, the size of cuts becomes very small in the later stages of a taper. For example, if a person's dose at the start of their taper is 40mg per day, their first cut might be in the 2-4mg range. If after some time they've managed to taper down to a daily dose of 5mg, their cut at that time might be in the 0.25-0.5mg range, or about one-tenth the size of that first cut. At some point, it becomes necessary to slightly increase the rate of the taper and do some relatively larger “drops” to ultimately reduce the dose to zero. At the same time, though, many people in the withdrawal community report that the last stages of a taper are often the most difficult. So even though it can become very tempting to simply “leap” off the relatively small doses that one is taking towards the end of a taper to speed up the process, it’s been widely reported that this is the most important time to monitor one’s body and symptoms closely and proceed with extra care.